Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2004, 4:35 PM EDT for Iosco County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 4:35 PM EDT (20:35 UTC)
- Expired
- Aug 2, 2004, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 131 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 022035 SVRAPX MIC069-022115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 435 PM EDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOSCO COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 515 PM EDT * AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EAST TAWAS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTH OF OSCODA AROUND 445 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4442 8354 4424 8354 4420 8285 4445 8284 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:25 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 2, 4:25 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 425 PM EDT MON AUG 2 2004 .SHORT TERM...ON THE LATEST SURFACE MAP...1008 MB LOW PRESSURE WAS OVER NORTHEAST ONTARIO WITH A COLD FRONT EXTENDING SOUTHWESTWARD TO 1011 MB LOW PRESSURE OVER WEST-CENTRAL WISCONSIN. APX AND SURROUNDING RADARS HAVE BEEN LIGHTING UP WITH ACTIVITY OVER THE LAST COUPLE OF HOURS. IR SATELLITE LOOP SHOWS RAPIDLY COOLING CLOUD TOPS ACROSS THE UPPER PENINSULA...NORTHERN WISCONSIN AND LAKE MICHIGAN. MAIN SHORT TERM FORECAST CONCERN CONTINUES TO REVOLVE AROUND SEVERE WEATHER POTENTIAL THROUGH THIS EVENING. SCATTERED SEVERE THUNDERSTORMS ARE WELL UNDERWAY ACROSS NORTHEAST LOWER MICHIGAN THIS AFTERNOON WITH A FEW REPORTS OF PENNY TO DIME SIZED HAIL (EVEN ONE QUARTER SIZED). IN ADDITION...A MCS IS GATHERING STRENGTH TO OUR NORTH AND WEST AHEAD OF THE SURFACE COLD FRONT. THIS ACTIVITY IS EXPECTED TO ROLL ACROSS THE FORECAST AREA THIS EVENING WITH ADDITIONAL STORMS CONTINUING IN THE MEANTIME. 18Z APX SOUNDING SHOWED LOTS OF INSTABILITY IN PLACE WITH LI OF -8 C AND CAPES NEAR 2500 J/KG. LARGE HAIL AND DAMAGING WINDS (ALTHOUGH WIND FIELDS REMAIN FAIRLY WEAK WITH LESS THAN 30 KNOTS UP TO 500 MB) WILL CONTINUE TO BE THREATS THROUGH THIS EVENING. PRECIPITABLE WATERS OF NEAR 1.5 INCHES WILL ALSO SUPPORT HEAVY RAINFALL. SO WILL CONTINUE WITH NUMEROUS WORDING THROUGH THIS EVENING. THE COLD FRONT BEGINS TO MOVE ACROSS THE FORECAST AREA OVERNIGHT. THE ATMOSPHERE SHOULD BE PRETTY MUCH WORKED OVER BY THEN SO THINGS SHOULD SETTLE DOWN. A FEW SHOWERS ARE POSSIBLE ALONG WITH THE DEVELOPMENT OF SOME FOG THOUGH. .LONG TERM...OVERALL FAIRLY COOL EARLY AUGUST TEMPERATURES FOR MUCH OF THE WEEK BEFORE A WARMING TREND MOVES IN OVER THE WEEKEND INTO EARLY NEXT WEEK. TUESDAY...THE SURFACE COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEASTWARD ACROSS THE REMAINDER OF THE FORECAST AREA DURING THE MORNING HOURS. THE TIMING OF THE FRONT IS A BIT SLOWER THAN EARLIER MODEL RUNS (PROBABLY SINCE ITS PARALLEL TO THE UPPER FLOW) SO THE QUESTION IS WHETHER POPS WILL BE NEEDED ACROSS OUR SOUTHERN ZONES. IN ADDITION...THE ETA NOW DEVELOPS AN MCS AND TRACKS IT ALONG THE FRONT. THIS APPEARS TO BE CONVECTIVE FEEDBACK WITH NONE OF THE OTHER SHORT TERM MODELS PICKING UP ON ANYTHING. THE TIMING OF THE FRONT IN THE MORNING IS NOT THE BEST BUT NIGHT SHIFT MAY HAVE TO LINGER POPS ACROSS SOUTHERN ZONES THROUGH THE MORNING HOURS. MEANWHILE...DRIER AND PROGRESSIVELY COOLER AIR FILTERS INTO NORTHERN ZONES DURING THE DAY. WEDNESDAY...HIGH PRESSURE AT THE SURFACE RIDGES INTO THE FORECAST AREA FROM THE NORTHWEST. THIS IS EXPECTED TO PROVIDE THE AREA WITH ABUNDANT SUNSHINE...LOWER RELATIVE HUMIDITIES AND HIGHS IN THE LOWER TO MIDDLE 70S. GFS BRINGS A CONVECTIVE COMPLEX ACROSS SOUTHERN WISCONSIN INTO LOWER MICHIGAN (ETA OR NGM DOES NOT HAVE ANYTHING). THIS IS LIKELY ANOTHER CASE OF CONVECTIVE FEEDBACK SO WILL NOT GIVE ANY CREDENCE TO THIS FEATURE AT THIS TIME. THURSDAY THROUGH MONDAY...LONG TERM MODELS CONTINUE TO ADVERTISE A COOL LONG WAVE TROUGH DEVELOPING ACROSS THE NORTHEASTERN THIRD OF THE NATION FOR THE MID AND LATE WEEK PERIOD. THE MORE BULLISH GFS IS STARTING TO COME AROUND TO THE LESS DEEP ECMWF. WILL CONTINUE TO BE A FEW DEGREES ABOVE COOL GFS MOS GUIDANCE HIGHS AND TREND TOWARD THE ECMWF. LOWS WILL BE QUITE COOL WITH LOWS DROPPING OFF INTO THE 40S. IN ADDITION...WILL CONTINUE WITH DRY FORECAST AS SURFACE HIGH PRESSURE IS EXPECTED TO DOMINATE THE WEATHER PICTURE. AN UPPER LEVEL RIDGE THEN BUILDS IN OVER THE WEEKEND RESULTING IN MODERATING TEMPERATURES. THIS RIDGE IS SHOWN TO SLOWLY BREAK DOWN EARLY NEXT WEEK (FLOW BECOMES MORE ZONAL). UPPER LEVEL ENERGY APPROACHES FROM THE NORTHWEST ON MONDAY SO WILL GO WITH CHANCE POPS ACROSS EASTERN UPPER AND SLIGHT CHANCE POPS ACROSS NORTHWEST LOWER. HIGHS SHOULD BE CLOSE TO CLIMATOLOGY FOR BOTH SUNDAY AND MONDAY. SULLIVAN && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 2, 2:30 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD, MI 230 PM EDT MON AUG 2 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-031100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 230 PM EDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) SMITH
In the hours before
Local storm report, Aug 2, 2:15 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
215 PM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD EPOUFETTE 46.06N 85.17W
08/02/2004 MACKINAC MI TRAINED SPOTTER
SECTIONS OF US-2 WASHED OUT
1145 AM FLASH FLOOD 5 N ST. IGNACE 45.94N 84.73W
08/02/2004 MACKINAC MI TRAINED SPOTTER
TWO FEET OF STANDING WATER ON I-75
0135 PM HAIL 4 S ROGERS CITY 45.36N 83.81W
08/02/2004 0.88 INCH PRESQUE ISLE MI TRAINED SPOTTER
0159 PM HAIL ONAWAY 45.36N 84.23W
08/02/2004 0.75 INCH PRESQUE ISLE MI TRAINED SPOTTER
&&Special weather statement, Aug 2, 2:15 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
215 PM EDT MON AUG 2 2004
MIZ008-015>036-041-042-022300-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND
TRAVERSE-IOSCO-KALKASKA-LEELANAU-MACKINAC-MANISTEE-MISSAUKEE-
MONTMORENCY-OGEMAW-OSCODA-OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
215 PM EDT MON AUG 2 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT MONDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.Local storm report, Aug 2, 2:32 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
232 PM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL 15 W ALPENA 45.07N 83.74W
08/02/2004 0.88 INCH ALPENA MI TRAINED SPOTTER
OCCURRED IN HERRON
0226 PM HAIL 15 SW ALPENA 44.92N 83.65W
08/02/2004 0.75 INCH ALPENA MI TRAINED SPOTTER
OCCURRED IN TOWN OF HUBBARD LAKE
&&Local storm report, Aug 2, 3:10 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
310 PM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL ONAWAY 45.36N 84.23W
08/02/2004 1.00 INCH PRESQUE ISLE MI TRAINED SPOTTER
&&Local storm report, Aug 2, 3:34 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
334 PM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 6 SE ALBA 44.91N 84.89W
08/02/2004 0.50 INCH ANTRIM MI TRAINED SPOTTER
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:00 PM EDT | Flash Flood Warning | APX | Mackinac | 2 hr |
| Aug 2, 1:35 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 40 min |
| Aug 2, 1:42 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 33 min |
| Aug 2, 1:47 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 2, 2:00 PM EDT | Flash Flood Warning | APX | Mackinac | 4 hr |
| Aug 2, 2:09 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 51 min |
| Aug 2, 2:23 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 52 min |
| Aug 2, 2:42 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 48 min |
| Aug 2, 2:50 PM EDT | Special Marine Warning | APX | 85 min | |
| Aug 2, 3:23 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 52 min |
| Aug 2, 3:30 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 45 min |
| Aug 2, 3:37 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 53 min |
| Aug 2, 4:10 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 50 min |
| Aug 2, 4:40 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 2, 4:40 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 2, 4:46 PM EDT | Flash Flood Warning | APX | Alcona | 3 hr |
| Aug 2, 4:53 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 67 min |
| Aug 2, 5:20 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 55 min |
| Aug 2, 5:38 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.